View Full Version : Worried about effects of steroid use
30th September 2007, 12:23 AM
At the beginning of September we were having a problem with Riley and flea bite dermatitis. He was so itchy and uncomfortable that I had to take him to the vet for relief. They prescribed Temaril-P (antihistimine + steroid prednisolone) tablets on a step down schedule for 15 days. It really relieved his itching.
However, the day before the last pill Riley was less interested in his food. Now it is a week since that last pill and Riley, a dog who would have eaten anything, anytime, anywhere, will now only eat a small bit of chicken and scrambled egg. And even that he will only eat a very small amount 2x per day. He has lost almost 3 pounds! :( We have been to the vet twice and had blood work done. The results didn't show anything significant. I am soo worried. I believe the Temaril-P has had a residual effect on him and after a little research, I think he might have Secondary Hypoadrenocorticism brought on by the steroid use. I plan to go back to the vet Monday morning for a test of his adrenal gland function.
My question is, has anyone had a bad reaction after thier dog was on steroids, especially Temaril-P? I am beside myself with worry, Riley is not acting like himself at all and I am afraid. :( He is my only furbaby and I want him back to his normal happy self as soon as possible.
Any responses will be appreciated. Thank you.
30th September 2007, 01:22 AM
Teddy had a couple of months on prednisolene and another steroid and tried an antihistamine which had no effect on his condition, but none had any adverse effect on him. he remains a glutton. monty had long term steroids , as a youngster and is still fine at 12 in November, so no ill effects on him either. I believe that any effect on appetite caused by steroids is the opposite, ie a desire for more food.
Certainly go back to your vet as quickly as possible. there could be a completely unrelated case for the lack of appetite.
30th September 2007, 01:53 AM
Poor little Riley. I have had some experience with steriod use with Harry and he did have a bad reaction in the end, Harry was probably the other end of the scale though with weight gain not loss, tummy upset and he was rather depressed and not himself this was however after a long term treatment of around 6 months plus.
I am no expert but a 15 day step down schedule is not a very long time at all for your dog to be on steriods and for this condition probably the minimum to provide necessary relief ?
Every dog is different however and will react differently so you have a right to be concerned and especially with his symptoms. I think you are doing everything right with the variety of tests, maybe ask your vet how long the sedation effects of the drug would stay in the system as this could provide a decreased appetite I would think ??
Good luck, try to stay as positive as you can that it will all be ok as your little man will sense your upset and take it on. Easier said than done though I know. :flwr:
30th September 2007, 02:36 AM
It sounds like you have researched things and have a possible answer. But I also would think 15 days is really, really short for any adverse effects -- I've always understood the problems to come from long term use (like, for months to years). And usually they get very hungry and gain weight on steroids. It may be that this is something quite separate to the steroid use and just happened to occur as he was going off the steroids.
I don't know the condition you mention though so maybe it can occur on such short term use?
I'm so sorry you are having these worries with Riley and hope you can isolate the cause quickly.
30th September 2007, 05:23 PM
I've used steroids on both of mine at one time or another but both of mine had voracious appetites on them (an expected side effect). 15 days, in my opinion, is not a long enough time to have adverse results. I am concerned about a 3 lb weight loss...that's a lot of weight on a little dog.
Please let us know how your vet visit goes tomorrow. I can't help but think it must be something other than the temaril causing the problem.
4th October 2007, 05:18 AM
Thank you for your responses. Our vet did not think the adrenal gland test was necessary at this time, but an abdominal X-ray was done to see if there were any blockages. The X-ray showed that all is clear. Riley is still not eating much more, but he does seem to like the commercial brand "Ceasar" canned dog food. I guess we'll go with that as long as he is eating.
We have an appt. with a holistic vet who also does Chinese herbs and acupuncture for animals. That is on Monday, I hope she can help. I still think that the Temaril-P has had an lasting effect on Riley's system and I won't want to use any steroids on him again unless there is no other choice. That is just how I feel on the issue. I hope no else has any problems like these. Crossing my fingers that Riley will pull through this without any further problems.:xfngr:
4th October 2007, 10:41 AM
Teddy is going to try Atopica for his itchy problems. It is not a steroid, but apparantly does well with animals who have responded to steroids. It is given daily and then , in most cases, can be tailed of to altenate days and larger intervals. The worst side eefect is tummy upset, but in most cases, again, that subsides after a few days.
4th October 2007, 12:21 PM
Someone posted to another list about a dog with similar problems not eating and losing weight and a lot of tests later it turned out the dog had a problem with large amounts of bacteria in the gut. A round of a couple of antibiotics cleared this up and the dog is back to eating normally and putting weight back on. The steroids could potentially have allowed a bacteria bloom as they suppres the immune system... might be worth checking out.
Powered by vBulletin® Version 4.2.1 Copyright © 2014 vBulletin Solutions, Inc. All rights reserved.